Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Body Changes
Aug 23, 1999

Hi Dr. Shernoff , I was diagnosed with hiv in 1995 and I am taking crixivan and combivir and these medications have worked well in bringing my viral load down to undetectable levels and raised my cd4 to 800 . My concern is lately my body has been undergoing some changes due to these medications such as body fat redistibution . My face looks sunken and my limbs are skinny and I have gained a ton of bulk in my stomach and breast . I have also suffered some loss of scalp hair ( I am not balding just very thin fragile hair ) .As a result of the changes in my body I am isolating and I do not like to go out very much anymore . I feel so unattractive now that my self esteem has really taken a nosedive and I am tolerating abusive behavior from my boyfriend . I just dont know how to regain my confidence and I have become depressed and withdrawn . I feel like no other man will ever want me now and being with a man who is verbally and sometimes physically abusive is better than being alone in this . The good times with my boyfriend still out number the bad ones but I dont know how much longer I can live on this emotional rollercoaster. At times I want to stop my meds and just let my life end . To add to this I feel guilty because I think I should be grateful at getting a second chance at life . How can I cope with the changes in my body in a positive way ? Thanks in advance for your time . Sincerely , Kellie M .

Response from Mr. Shernoff

The changes that you are undergoing emotionally as a result of improved health certainly put you (and countless others) on what you so correctly call an emotional roller coaster. While I do not doubt that the changes in your body are contributing to your low self esteem, it sounds like how you felt about yourself was not the greatest even before the current situation.

It also sounds like you are depressed. I think it will be enormously helpful for you to contact your local AIDS service organization and inquire about joining a professionally led support group for people with AIDS who are on the new combination therapies. By joining such a group you can develop alot of strength and support in finding a way to regain your emotional balance. Additionally, I urge you to begin professional counseling or therapy with an individual who is very knowledgeable about working with gay men, male couples and people with AIDS. You need to get the extent and severity of your depression professionally evaluated in order to begin to get it treated. If left untreated, depression can become life threatening. One indication of this in your case is your flirting with the idea of simply stopping your meds. The fact that you are willing to endure and put up with an abusive relationship speaks volumes about how poorly you are currently feeling about yourself.

Please take the actions I have suggested above in order to turn your life around. It will not be an easy or quick fix, but if you do not do these things you will only grow to feel more trapped and unhappy. Michael Shernoff, MSW



Previous
Hurting others
Next
please help me

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement